Missouri, 2002

Flood in Missouri, May 11 to 14, 2002

May 11 to 14, 2002 · NWS LSX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 10, 2:50 PM CST, 19 hours 10 minutes earlier.

Area forecast discussion, May 10, 2:50 PM CST, 19 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT FRI MAY 10 2002

FCST PROBS FOR THE AFTN PACKAGE REVOLVE ARND YET ANOTR SVR/HVY RAFL
EVENT FOR THE WKND.

MODELS IN GOOD AGRMT FOR THE MOST PART...THO NGM PLACEMENT OF SFC
LOW FM LEE CYCLOGEN IS ITS TYPICAL TOO FAR N BIAS.  AVN/ETA HAVE
CONVERGED ON CONSENSUS SOLN IN THIS REGARD.  SWLY UPR FLO TO PERSIST
UNTIL MAIN S/W...NOW OVR NWRN US...MOVS THRU IL/MO SUN NGT.  UNTIL
THEN...PARADE OF TSTM EVENTS WL MOV NR AND THRU FA.  ON SFC
FEATURES...WRMFNT WL PUSH THRU FA SAT AFTN/EVNG AND THEN CDFNT TO
MAKE HDWAY THRU FA SUN/SUN EVNG.  AVN/ETA VERY SIMILAR SO WL USE
THEM FOR MODEL GUIDANCE.

FOR TNGT...CLUSTER OF TSTMS OVR NERN OK/SERN KS IN RGN OF STG H850
THTA-E ADVCTN/WAA.  RGN OF LOW-MID LVL FORCING TO EXPAND TNGT...ESP
AFT MDNGT...AND XPCT THIS CLUSTER TO DVLP MOST NR NOSE OF H850 JET
OVR IN ERN KS.  SO...WL PLACE HIGHEST POPS IN NRN/WRN PRTNS OF FA.
GUIDANCE TEMPS LOOK OK...THO LEANED TWDS COOLER FAN A LTL.

FOR SAT...ONGOING BAND OF CONVECTION FOR PRTNS OF FA N OF
WRMFNT...ESP FOR N AND CNTRL.  WRMFNT WL CONT TO TRACK THRU FA THIS
PD...PLACING SRN 2/3RDS IN WRM SECTOR BY LATE AFTN.  GIVEN VARIOUS
FACTORS...IT APPEARS THAT MCS WL DVLP IN VCNTY OF NERN KS LATE
TNGT...AND THEN TRACK ENEWD THRU NRN FA IN MRNG/ERL AFTN WHICH WL
FURTHER AUGMENT HVY RAFL CHCS IN THE UIN AREA.  SHD BE TGT TEMP GRAD
N OF I-70...FAVORED WRMR MAV TEMPS OVERALL...THO WENT EVEN HIR IN
SPOTS.

FOR SAT NGT...WRMFNT CLRS FA DURG EVNG PLACING ENTIRE AREA IN WRM
SECTOR...SETTING THINGS UP FOR MAIN PCPN EVENT.  CDFNT UPSTREAM WL
FIRE UP NEW CONVECTION AND THIS CONVECTION WL MAKE SPEEDY PROGRESS
INTO OUR FA.  FNT WL BE UPSTREAM ALL ZONES...AND WITH WDSPRD LOW-MID
60S DWPTS...SHD BE MILD NITE.  WENT ABV WRMR FWC TEMPS.

ON SUN...ONGOING CONVECTION WL CONT ACRS ALL OF FA...ENHANCED BY
110KT RGT ENTR RGN OF UPR LVL JET...UPSTREAM S/W...AND PRESENCE OF
LLVL FNTL BDRY.  VERY HI PWAT VALUES (1.5+) WL MAKE LATE SAT
NGT/SUN MOST DANGEROUS PD FOR HVY RAFL...AND THUS FOR FLOODING GIVEN
ALREADY SATURATED GRND AND VERY LOW FFG VALUES.  FNT SHD MOV INTO
SERN PRTNS OF FA LATE THIS PD (IF NOT FURTHER S...IF YOU WANT TO
CONSIDER EFFECTIVE FNTL BDRY AND NOT TRUE FNT).  HUGE GUIDANCE
DISCREPANCY...THO OVERALL WENT WITH BLEND THIS PD.

SUN NGT INTO THE EXTDD PD...MAIN S/W WL MOV THRU SUN NGT...AND AVN
HINTS AT ANOTR WAVE THAT MAY CLIP PRTNS OF SERN MO/SRN IL.  PRESENCE
OF CDFNT NRBY WL MANDATE POPS ANYWAY.  OTRW...ERL-MID NXT WK
ACTUALLY LOOKS RATHER CALM...AND COOL...WITH THE NXT PCPN EVENT
PERHAPS LATE WK AS A CANADIAN CDFNT SINKS SWD.

FOR NOW WL HOLD OFF WITH ANY FFA...AS CURRENT HYDRO OUTLOOK HAS
THINGS WELL IN HAND AND MAIN HVY RAFL THREAT NOT TIL 3RD PD XCPT FOR
UIN AREA.  THKS FOR COORD ILX AND EAX.

.STL...NONE
TES

In the hours before

Special weather statement, May 11, 5:30 AM CST, 4 hours 30 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT SAT MAY 11 2002

THREATS THROUGH TONIGHT...
THERE WILL BE A TWIN THREAT OF HAZARDOUS WEATHER OVER THE FORECAST
AREA TODAY AND TONIGHT.

FIRST THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT ALONG AND NORTH OF A LINE ALONG INTERSTATE 44 AND INTERSTATE
70 FROM ROLLA TO ST LOUIS TO VANDALIA ILLINOIS.

DISCUSSION...
THE AIR IS BECOMING RAPIDLY MORE UNSTABLE TODAY AS A DEEP STORM
SYSTEM WINDS UP TO THE WEST OF THE AREA. THUNDERSTORMS WILL LIKELY
DEVELOP THIS AFTERNOON FROM SOUTHWEST KANSAS THROUGH NORTHERN
MISSOURI. THESE STORMS WILL PROBABLY EVOLVE RAPIDLY INTO A SQUALL
LINE AND MOVE EAST THIS AFTERNOON AND TONIGHT ACROSS THE AREA.
DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY THREATS BUT ISOLATED
TORNADOES ARE ALSO A POSSIBILITY.

A SECONDARY AND VERY IMPORTANT THREAT IS FOR HEAVY RAINFALL AND
POSSIBLE FLOODING.  A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE ST
LOUIS FORECAST AREA INCLUDING EASTERN MISSOURI AND WEST AND
SOUTHWEST ILLINOIS...FOR VARIOUS TIME FRAMES. IN NORTHEAST
MISSOURI...THE WATCH EXTENDS FROM TODAY THROUGH SUNDAY...WHILE
CENTRAL AND EAST CENTRAL MISSOURI EXPECT THE HEAVIEST RAIN A LITTLE
LATER SO THAT THE WATCH IS IN EFFECT FOR TONIGHT AND SUNDAY.  THE
GROUND IS TOTALLY SATURATED ACROSS THE AREA AND RIVERS AND STREAMS
ARE BANKFULL OR OUT OF THEIR BANKS. RAINFALL TOTALS ACROSS THE AREA
ARE FORECAST TO REACH 1 TO 3 INCHES OF RAIN OVER THE NEXT 24 TO 48
HOURS WITH LOCAL AMOUNTS POSSIBLY HIGHER.

OUTLOOK FOR SATURDAY...
THERE WILL BE A SLIGHT CHANCE FOR SEVERE THUNDERSTORM ACTIVITY ALONG
AND SOUTH OF THE SAME INTERSTATE LINE FROM ROLLA TO ST LOUIS TO
VANDALIA FOR SUNDAY. A FRONTAL SYSTEM IS FORECAST TO SETTLE A LITTLE
FURTHER SOUTH BRINGING A RISK FOR SEVERE THUNDERSTORMS TO SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS. SOME OF THESE STORMS WILL LIKELY
TRAIL ONE ANOTHER LEAVING SOME AREAS WITH VERY HEAVY RAIN AMOUNTS.
KEEP ABREAST OF LATEST FORECASTS AND POSSIBLE WARNINGS THROUGH THE
WEEKEND.

PEDIGO

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.
Special weather statement, May 11, 6:03 AM CST, 3 hours 57 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT SAT MAY 11 2002

THREATS THROUGH TONIGHT...
THERE WILL BE A TWIN THREAT OF HAZARDOUS WEATHER OVER THE FORECAST
AREA TODAY AND TONIGHT.

FIRST THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT ALONG AND NORTH OF A LINE ALONG INTERSTATE 44 AND INTERSTATE
70 FROM ROLLA TO ST LOUIS TO VANDALIA ILLINOIS.

DISCUSSION...
THE AIR IS BECOMING RAPIDLY MORE UNSTABLE TODAY AS A DEEP STORM
SYSTEM WINDS UP TO THE WEST OF THE AREA. THUNDERSTORMS WILL LIKELY
DEVELOP THIS AFTERNOON FROM SOUTHWEST KANSAS THROUGH NORTHERN
MISSOURI. THESE STORMS WILL PROBABLY EVOLVE RAPIDLY INTO A SQUALL
LINE AND MOVE EAST THIS AFTERNOON AND TONIGHT ACROSS THE AREA.
DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY THREATS BUT ISOLATED
TORNADOES ARE ALSO A POSSIBILITY.

A SECONDARY AND VERY IMPORTANT THREAT IS FOR HEAVY RAINFALL AND
POSSIBLE FLOODING.  A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE ST
LOUIS FORECAST AREA INCLUDING EASTERN MISSOURI AND WEST AND
SOUTHWEST ILLINOIS...FOR VARIOUS TIME FRAMES. IN NORTHEAST
MISSOURI...THE WATCH EXTENDS FROM TODAY THROUGH SUNDAY...WHILE
CENTRAL AND EAST CENTRAL MISSOURI EXPECT THE HEAVIEST RAIN A LITTLE
LATER SO THAT THE WATCH IS IN EFFECT FOR TONIGHT AND SUNDAY.  THE
GROUND IS TOTALLY SATURATED ACROSS THE AREA AND RIVERS AND STREAMS
ARE BANKFULL OR OUT OF THEIR BANKS. RAINFALL TOTALS ACROSS THE AREA
ARE FORECAST TO REACH 1 TO 3 INCHES OF RAIN OVER THE NEXT 24 TO 48
HOURS WITH LOCAL AMOUNTS POSSIBLY HIGHER.

OUTLOOK FOR SATURDAY...
THERE WILL BE A SLIGHT CHANCE FOR SEVERE THUNDERSTORM ACTIVITY ALONG
AND SOUTH OF THE SAME INTERSTATE LINE FROM ROLLA TO ST LOUIS TO
VANDALIA FOR SUNDAY. A FRONTAL SYSTEM IS FORECAST TO SETTLE A LITTLE
FURTHER SOUTH BRINGING A RISK FOR SEVERE THUNDERSTORMS TO SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS. SOME OF THESE STORMS WILL LIKELY
TRAIL ONE ANOTHER LEAVING SOME AREAS WITH VERY HEAVY RAIN AMOUNTS.
KEEP ABREAST OF LATEST FORECASTS AND POSSIBLE WARNINGS THROUGH THE
WEEKEND.

PEDIGO

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lewis

When
May 11, 10:00 AM CST to May 14, 4:00 PM CST
Where
Lewis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Heavy rain over the weekend of May 11-12 caused the North Fabius River to flood. The river went nearly 13 feet over flood stage at Monticello, MO. Many acres of farmland went under water and numerous roads were closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291390.